Hail, Burke
- When
- April 3, 2:10 PM EST to 2:15 PM EST
- Where
- Burke County, Waynesboro
- Measured
- 0.25 in hail
- Property damage
- $10
- Crop damage
- $10
- Reported by
- Law Enforcement
- Coordinates
- 33.080, -82.020
Pea size hail reported at Burke Co EMA.
An upper level trough over northern Texas lifted into the Midwest. A series of upper level disturbances embedded in the trough moved over the Southeast during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
An upper level trough over northern Texas lifted into the Midwest. A series of upper level disturbances embedded in the trough moved over the Southeast during the afternoon and evening. The associated surface low developed across Missouri/Illinois with a trailing cold front which moved eastward from Mississippi to South Carolina through the day. The main area of thunderstorms developed ahead of the cold front in a quickly advancing line with some discrete supercells developing in southeastern Georgia. The main and most significant band of convection, enhanced by a strong low level jet and moisture transport off of the Gulf of Mexico, pushed quickly across the Midlands and Central Savannah River Area (CSRA) during the afternoon and early evening. The combination of moderate atmospheric instability and very strong vertical wind shear set the stage for a severe weather outbreak, which included a few tornadoes, strong damaging straight-line wind gusts, and a few hail reports across the Midlands and CSRA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 3, 1:48 PM EST, 22 minutes earlier.
Area Forecast Discussion
National Weather Service Columbia SC
248 PM EDT Mon Apr 3 2017
.SYNOPSIS...
Showers and thunderstorms, with some becoming severe, expected
this afternoon and evening associated with an approaching upper
disturbance and warm front. Dry and warm weather expected on
Tuesday before yet another strong system impacts the area on
Wednesday with another round of severe weather possible. Cooler
and dry Thursday into the weekend as high pressure settles over
the region but windy conditions expected Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Moisture and instability continue increasing across the forecast
area with showers and thunderstorms becoming more numerous.
Main concern through tonight remains the front currently moving
through eastern GA and the potential for severe weather. With
very strong winds aloft and plenty of instability have
coordinated with SPC in the issuance of tornado watch 119
through 9 pm. Expect the main threat of severe weather to begin
arriving in the CSRA between 3 and 4 pm and the Midlands between
4 and 5 pm. Along with the potential for tornadoes the freezing
level and wet bulb zero heights support potential for hail.
Although the cells will be progressing rapidly to the northeast
there is the potential for locally heavy rainfall with rainfall
rates up to 2 inches per hour. Main line of convection will
move east of the forecast area by 9 pm with a few showers and
thunderstorms lingering overnight. Winds will also remain strong
and gusty as the system crosses the area so the lake wind
advisory will remain in effect through 4 am. With cloud cover
and winds persisting overnight expect low temperatures in the
lower 60s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
For Tuesday and Tuesday Night: A return to dry weather expected
behind the front. Do not anticipate much in the way of cooler
temperatures behind the weak front. With more sunshine expected,
afternoon temperatures should climb back into the 80s. The dry
weather will continue for the majority of the overnight hours
Tuesday night. Moisture will begin increasing once again late in
the night across the western counties in advance of the next
approaching weather system, but any rainfall will hold off until
sunrise or later on Wednesday. Lows Tuesday night will remain
mild in the 50s to around 60 degrees.
Wednesday and Wednesday night: Active weather returns. More
severe weather will be possible. Another strong upper trough
will be moving towards the region, with southwesterly flow aloft
in advance of the trough. A surface warm front will once again
be lifting northward through the cwa during the morning, while
the main cold front will still be well west of the area. In
advance of this cold front, a warm, moist, and unstable airmass
is expected to be setting up across the cwa through the day.
Aloft, a strong 850 mb jet will be moving through the area, with
55-60+ knots. The combination of a 500 mb flow that will be
diffluent over the region, and a strong jet max at 250 mb, will
both help to enhance lift over the region by the afternoon.
Strong thunderstorms are expected to develop in a moderately
unstable airmass by the afternoon hours. With the strong low-
level jet, a damaging wind threat will be possible with the
storms. With the expected instability, the threat for hail and
an isolated tornado will also remain. There could be a couple
of rounds of strong storms as well, the first during the
afternoon in the vicinity of the retreating warm front, then the
second round late Wednesday afternoon and into Wednesday night
ahead of the approaching cold front. High temperatures Wednesday
around 80 to the lower 80s, and lows Wednesday night in the
middle 50s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
The front will be exiting the region by Thursday morning, and
very windy conditions are forecast to develop behind the front.
Sustained winds around 20 mph, with wind gusts over 30 in many
areas, appear to be possible during the day. A Lake Wind
Advisory will likely be required during the daytime hours on
Thursday, with the possibility of another one on Friday.
As high pressure builds in behind the front, a return to dry
weather is expected through the entire long term period.
Winds will be out of a northwesterly downslope direction for
much of the period. There will be a noticeable cool down in
regards to temperatures behind this front associated with the
high pressure. Temperature readings will be at or below normal
Thursday through Saturday. By Sunday temperatures return back to
normal, with Monday above normal.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Restrictions expected for much of the TAF period...with strong
thunderstorms expected this afternoon and evening.
Line of strong thunderstorms continues marching toward AGS/DNL
with expected arrival time of the leading edge around 19z. Line
expected to arrive in CAE/CUB/OGB between 20 and 21z. Main
concern remains potential for damaging winds and tornadoes. Line
will move east of the terminals by 00z with showers and
isolated thunderstorms continuing into tonight. Expect MVFR
conditions through much of the night with improvement around
daybreak as high pressure and drier air will move into the area.
Winds will be strong and gusty into tonight before slowly
subsiding to around 10 knots overnight.
Potential for LLWS after 06z...however much will depend on
remaining convection and ability of inversion to develop. With
winds continuing overnight fog is not expected.
EXTENDED AVIATION OUTLOOK...Increasing confidence in
restrictions Wednesday and Wednesday night as another system
crosses the region with thunderstorms...possibly severe...along
with strong and gusty winds. Breezy...possibly
windy...conditions expected Wednesday night through Friday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 4 AM EDT Tuesday for GAZ040-063>065-
077.
SC...Lake Wind Advisory until 4 AM EDT Tuesday for SCZ015-016-018-
020>022-025>031-035>038-041.
&&Hazardous Weather Outlook National Weather Service Columbia SC 216 PM EDT Mon Apr 3 2017 GAZ040-063>065-077-SCZ018-020-021-025>028-030-035>037-041-041830- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry- Fairfield-Edgefield-Saluda-Lexington-Richland-Aiken-Barnwell- Orangeburg-Calhoun-Bamberg- 216 PM EDT Mon Apr 3 2017 ...LAKE WIND ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY... ...TORNADO WATCH 119 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms possible again on Wednesday and Wednesday night. Breezy conditions expected Wednesday night through Friday with a lake wind advisory likely needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ015-016-022-029-031-038-041830- Lancaster-Chesterfield-Kershaw-Lee-Sumter-Clarendon- 216 PM EDT Mon Apr 3 2017 ...LAKE WIND ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms possible again on Wednesday and Wednesday night. Breezy conditions expected Wednesday night through Friday with a lake wind advisory likely needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Columbia SC
1206 PM EDT MON APR 3 2017
GAZ040-063>065-077-SCZ018-025-030-031630-
Burke-Richmond-McDuffie-Lincoln-Columbia-Aiken-McCormick-Edgefield-
1206 PM EDT MON APR 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...
MCDUFFIE...BURKE...LINCOLN...RICHMOND...EDGEFIELD...SOUTHWESTERN
AIKEN AND MCCORMICK COUNTIES...
At 1204 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Strom Thurmond to 10 miles
northwest of Perkins. Movement was northeast at 55 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Waynesboro, Martinez, Fort
Gordon, Augusta, Clearwater, Belvedere, Edgefield, Hephzibah,
McCormick, Harlem, New Ellenton, Jackson, Lincolnton, Gloverville,
Lake Strom Thurmond and Bobby Brown State Park.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near CLark's Hill Lake or Lake Thurmond, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.
LAT...LON 3396 8257 3402 8259 3407 8253 3406 8233
3397 8230 3402 8224 3397 8218 3397 8198
3329 8164 3319 8177 3312 8170 3292 8208
3285 8214 3313 8228 3323 8223 3331 8237
3364 8254 3365 8249 3398 8265
TIME...MOT...LOC 1604Z 227DEG 47KT 3400 8263 3297 8211
fwaSpecial Weather Statement National Weather Service Columbia SC 142 PM EDT MON APR 3 2017 SCZ027-030-031815- Lexington-Aiken- 142 PM EDT MON APR 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEXINGTON AND NORTHERN AIKEN COUNTIES... At 138 PM EDT, a strong thunderstorm was located 10 miles north of Aiken, moving northeast at 40 mph. The storm likely contained wind gusts of 40 to 50 mph and small hail, along with dangerous lightning and brief heavy downpours. Locations impacted include... the interstate 20 area north of Aiken, interstate 20 area southwest of Lexington, New Holland, and Steedman. LAT...LON 3352 8179 3368 8181 3394 8148 3364 8127 TIME...MOT...LOC 1738Z 234DEG 37KT 3369 8168
Special Weather Statement
National Weather Service Columbia SC
234 PM EDT MON APR 3 2017
GAZ077-031900-
Burke-
234 PM EDT MON APR 3 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BURKE COUNTY...
At 234 PM EDT, a strong thunderstorm was located 11 miles southwest
of Waynesboro, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Waynesboro and Vidette.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 900 PM EDT for east central
Georgia.
LAT...LON 3283 8224 3304 8229 3308 8229 3324 8187
3298 8178 3292 8197 3292 8208 3288 8213
3287 8213
TIME...MOT...LOC 1834Z 252DEG 26KT 3302 8219
fwaThe Charleston,SC radar (KCLX), 103 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Pea size hail reported at Burke Co EMA.
More than 20 trees, both hardwood and softwood, were downed along Thomson Hwy near the Amity community and Lake Thurmond.
Significant damage was done to a dock, 20 boats were destroyed, and another|20 to 30 boats suffered extensive damage, at Pointes West Army Resort in the Fort Gordon Recreational Area on Clarks Hill Lake. Several pine trees were also snapped, all facing easterly. 2 persons, who were on the dock at the time, suffered minor injuries as the dock overturned.
Observation equipment at Lake Thurmond Dam measured a wind gust of 49 mph due to thunderstorm activity.
Numerous hardwood and softwood trees were downed, one of which fell on a home.
Roof damage reported at a business and at a restaurant along Wrightsboro Rd. Also, numerous trees, power lines, and lights were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679748, 679550, 679551, 679749, 679552, 679553.